High Wind, Dallam
- When
- April 15, 3:00 PM CST to 4:00 PM CST
- Where
- Dallam forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Strong gradient winds resulted in high winds and wind damage across the western and central Texas panhandle during the afternoon hours. and fifty-two knot wind gust in western Amarillo.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Strong gradient winds resulted in high winds and wind damage across the western and central Texas panhandle during the afternoon hours. Thirty-five knot wind gust measured from Texas Tech West Texas Mesonet two miles west of Clarendon...thirty-five knot sustained winds measured at the Dalhart ASOS...thirty-five knot sustained wind estimated at Adrian...Hereford...Spearman and Stratford...and fifty-two knot wind gust in western Amarillo. Strong gradient winds blew out the large front glass window of a local Canyon restaurant. Strong gradient winds destroyed two mobile homes with about four or five more mobile homes reportedly damaged in Cactus. No injuries or fatalities occurred from the strong winds in the town of Cactus. Large sign blown down and siding torn off of Bivins Stadium in Amarillo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 15, 12:15 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
115 PM CDT TUE APR 15 2003
STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS THE CWA OVERNIGHT TONIGHT.
CURRENT FCST APPEARS ON TRACK AND WILL LEAVE WIND WARNING AND
ADVISORY AS IS. THE WINDS SHOULD EASE UP LATER TONIGHT BUT RESUME
AGAIN TOMORROW THOUGH NOT NEAR WARNING CRITERIA. REGARDING
THUNDERSTORMS...THE ACTIVITY SHOULD BE CLEARING THE EASTERN PORTION
OF THE CWA BY EARLY TONIGHT.
COOLER AND BREEZY CONDITIONS ARE EXPECTED FOR TOMORROW AND THR.
THE NEXT DISTURBANCE IS EXPECTED TO MOVE INTO THE REGION BEGINNING ON
FRIDAY. LEFT THE EXTENDED AS IS GIVEN TIMING AND MOISTURE
UNCERTAINTIES. THE SYSTEM SHOULD CLEAR THE REGION LATE ON SATURDAY
WITH DRY AND MILD CONDITIONS EXPECTED FOR THE REMAINING PERIODS.
FCSTID = 05
AMARILLO 43 73 43 70 / 00 00 00 00
BEAVER 44 73 41 65 / 80 00 00 00
BOISE CITY 40 70 39 67 / 00 00 00 00
BORGER 45 73 42 68 / 00 00 00 00
BOYS RANCH 40 74 42 68 / 00 00 00 00
CANYON 42 73 43 68 / 00 00 00 00
CLARENDON 47 73 45 69 / 80 00 00 00
DALHART 41 72 40 68 / 00 00 00 00
GUYMON 45 71 38 66 / 00 00 00 00
HEREFORD 39 72 42 69 / 00 00 00 00
LIPSCOMB 46 74 44 66 / 80 00 00 00
PAMPA 47 74 44 67 / 80 00 00 00
SHAMROCK 49 75 45 68 / 80 00 00 00
WELLINGTON 50 74 47 68 / 80 00 00 00
.AMA...
TX...HIGH WIND WARNING IS IN EFFECT FOR TXZ001>003-006>008-011>013-
016>018 UNTIL 03Z TONIGHT.
...WIND ADVISORY IS IN EFFECT FOR TXZ004-005-009-010-014-015-019-
020 UNTIL 03Z TONIGHT.
...RED FLAG WARNING IS IN EFFECT FOR TXZ001>003-006>008-
011>013-016>018 UNTIL 01Z TONIGHT.
OK...HIGH WIND WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 03Z TONIGHT.
...WIND ADVIOSRY IS IN EFFECT FOR OKZ003 UNTIL 03Z TONIGHT.
...RED FLAG WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 01Z TONIGHT.OKZ001>003-TXZ001>020-161100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT TUE APR 16 2003 ...A HIGH WIND WARNING REMAINS IN EFFECT FOR THE WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES FOR THIS AFTERNOON AND EARLY EVENING... ...A WIND ADVISORY REMAINS IN EFFECT FOR EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES FOR THIS AFTERNOON AND EARLY EVENING... ...A RED FLAG WARNING REMAINS IN EFFECT FOR THE WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES FOR THIS AFTERNOON AND EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS THE EXTREME EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE EXTENDING FROM 15 MILES NORTH OF BEAVER OKLAHOMA TO WELLINGTON TEXAS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE EASTERN OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES MAY ALSO OCCUR... ESPECIALLY IN THE MODERATE RISK AREA. A HIGH WIND WARNING REMAINS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING ACROSS THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING ACROSS THE EASTERN THIRD OF THE PANHANDLES. SURFACE SOUTHWEST WINDS SUSTAINED AT 35 TO 40 MPH CAN BE EXPECTED BY MID AFTERNOON...WITH GUSTS OVER 50 MPH IN SOME AREAS. A RED FLAG WARNING ALSO REMAINS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING ACROSS THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL COMBINE TO PRODUCE A VERY HIGH FIRE DANGER POTENTIAL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE SHOULD REMAIN ALERT FOR LIKELY ACTIVATION LATER THIS AFTERNOON AND EARLY EVENING. ANDRADE
The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352636, 5352637, 5352638, 5352639, 5352640, 5352641, 5352642, 5352634, 5352635, 5352643.